Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Does paxil 20 mg pill have any side effects ?

hello my name is jessica, i am 21 and have been dealing with depression for 2 years or more and anxiety/ panik attacks for about 6-8 months, i just went to the doctors about 2 days ago and was prescribed paxil 20 mg. i just took my first pill last night, but i have been reading up on this pill and have seen many stories on this pill both good and bad!!! and now im confused about what to believe or really do about this pill!!! if to take it or not!!!!! can someone please share there stories with me on their experiences on this pill or give me any info on this pill!!!
Asked On : Sat, 24 Sep 2011
Answers:  2 Views:  56
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Hi Jessica,

Welcome to Healthcare Magic and thanks for your question...

Now, let me address some of the issues that seem to be bothering you. Paxil (Paroxetine) is a medication belonging to the class of anti-depressants called SSRIs (others are Fluoxetine, Sertraline, Citalopram, Escitalopram,etc) - basically the newer generation anti-depressants which have been found to have relatively lesser side effects.
Usually, the decision to prescribe medication for depressive symptoms is based on the severity of the symptoms as well as the patient's preference. In your case, you seem to have been dealing with depression for quite some time and also seem to have anxiety / panic symptoms as well. I quess your doctor has made a decision to start you on medication as the symptoms are prolonged and may have been causing you significant distress.

As far as Paxil goes, it is a medication with proven efficacy for depression, panic disorder and certain other anxiety disorders also. Now, just like any medication, Paxil also has a few side effects - usually these are minor and tend to disappear within a few weeks time. Some of the common ones are gastritis, temporary increase in anxiety (which subsides with time), some sexual side effects, etc.
But remember, just because the drug info gives you a list of possible side effects, it doen't mean that you are going to experience all of them. I am not sure which side effect that you have read about is scaring you or whether you are actually experiencing any... One more thing is that usually people tend to get very worried about the "Black box warning" (which comes with all SSRIs, including Paxil) regarding the possible adverse effect of increasing suicidal ideas specifically in children and teens. From my clinical experience as a psychiatrist, I can tell you that though this means applying caution when prescribing them to young people, most psychiatrists find that in adults, the benefits of treating the depression usually outweigh the small risk involved. (because untreated depression itself is a huge risk for suicidality and a other morbidity)

So, if your doctor felt that you needed medication, it may be a good idea to continue them, without getting excessively worried, but do keep a eye out for any side effects and report them promptly to your doctor.
All the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Sat, 10 Dec 2011
I find this answer helpful
General & Family Physician Dr. Pavan Kumar Gupta's  Response
Hello.welcome.It looks like gastritis but without examining and without more history of your symptoms it is difficult to pinpoint exact cause.It can be gall bladder inflammation or could be hepatitis.For diagnosing them you require LFTs and ultrasound abdomen.Consult a doctor.Good luck.
Answered: Sun, 25 Sep 2011
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor